Abnormal, involuntary body movements that can appear as jerking, fidgeting, twisting and turning movements; frequently caused by dopaminergic medications to treat Parkinson’s. are involuntary, erratic, writhing movements of the face, arms, legs or trunk. They are often fluid and dance-like, but they may also cause rapid jerking or slow and extended muscle spasms. They are not a symptom of Parkinson's itself. Rather, they are a complication from some Parkinson's medications.
Dyskinesias usually begin after a few years of treatment with The medication most commonly given to control the movement symptoms of Parkinson’s, usually with carbidopa. It is converted in the brain into dopamine. and can often be alleviated by adjusting dopaminergic medications. Younger people with PD are thought to develop earlier Changes in the ability to move, often related to medication timing; also called “on-off” fluctuations. and dyskinesias in response to levodopa.
Dyskinesias may be mild and non-bothersome, or they can be severe. Most people with Parkinson’s prefer to be “on” with some dyskinesias rather than “off” and unable to move well. However, for some people, dyskinesias can be severe enough that they interfere with normal functioning.
The most common kind of dyskinesias are “peak dose.” These occur when the concentration of levodopa in the blood is at its highest – usually one to two hours after you take it. This typically matches up with when the medications are working best to control motor symptoms. In the earliest stages of Parkinson’s, they are usually not bothersome, and you may not even notice these extra movements.
Sometimes, instead of at peak dose, dyskinesias can occur as you are just beginning to turn “on” and again as you begin to turn “off.” This is known as diphasic dyskinesia, or the dyskinesia-improvement-dyskinesia (D-I-D) syndrome. Diphasic dyskinesias are associated with relatively low doses of levodopa and, unlike peak-dose dyskinesias, tend to improve with higher doses of levodopa.
The “therapeutic window” describes the period of time when a medication is effective. There is enough medication in your body to control your symptoms, but not too much so that side effects occur. Good medication response occurs within the window – outside the window, you might get motor fluctuations (not enough medication) or dyskinesias (too much). Levodopa therapy is typically the cause of dyskinesias, but other drugs such as A chemical messenger (neurotransmitter) that regulates movement and emotions. agonists, An enzyme that inactivates levodopa in the body before it gets to the brain. COMT inhibitors block the work of the enzyme, so more levodopa is available to the brain. inhibitors and MAO-B inhibitors can worsen dyskinesias.
Because they tend to occur at peak concentrations of levodopa, one management strategy is to reduce dopamine levels. This can be done with small decreases in levodopa dosage or by removing other dopaminergic medications (e.g., dopamine agonists, COMT inhibitors or MAO-B inhibitors).
However, as Parkinson’s progresses, if you reduce the levodopa dose, your Parkinson’s symptoms will not be well controlled. There are currently two medications available to treat dyskinesia, and several in development.
- Amantadine may be added to your medication regimen to reduce dyskinesias without worsening “off” periods.
- The U.S. Food and Drug Administration has approved an extended-release formulation of amantadine (brand name Gocovri) specifically for the treatment of levodopa-induced dyskinesia in people with PD. Other amantadine formulations are sometimes used off-label for dyskinesia.
Read Managing Parkinson’s Mid-Stride: A Treatment Guide to Parkinson’s for more information about dyskinesia, the therapeutic window and motor fluctuations.